Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Cheyenne, WY

August 15, 2017Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 5:40 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 5:40 PM MDT (23:40 UTC)
Expired
Aug 15, 2017, 6:30 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS55 KCYS 152340
SVRCYS
NEC013-045-165-160030-
/O.NEW.KCYS.SV.W.0110.170815T2340Z-170816T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
540 PM MDT TUE AUG 15 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Box Butte County in the Panhandle of Nebraska...
  Southwestern Dawes County in the Panhandle of Nebraska...
  Southeastern Sioux County in the Panhandle of Nebraska...

* Until 630 PM MDT

* At 540 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Agate Bed National Monument to
  near Kilpatrick Lake, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alliance, Kilpatrick Lake, Berea, Flahertys Corner and Marsland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 10338 4204 10283 4201 10335 4236 10377
TIME...MOT...LOC 2340Z 241DEG 14KT 4234 10363 4203 10331 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
781 
WWUS55 KCYS 152359
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
559 PM MDT TUE AUG 15 2017

NEC013-045-165-160030-
/O.CON.KCYS.SV.W.0110.000000T0000Z-170816T0030Z/
Box Butte NE-Dawes NE-Sioux NE-
559 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN BOX BUTTE...SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX
COUNTIES...

At 559 PM MDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Flahertys Corner to near
Kilpatrick Lake, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Alliance and Berea around 630 PM MDT. 

Other locations impacted by these severe thunderstorms include
Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4260 10338 4204 10283 4202 10325 4246 10360
TIME...MOT...LOC 2359Z 237DEG 22KT 4240 10349 4209 10317 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Rubin
030 
WWUS55 KCYS 160024 RRA
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
624 PM MDT TUE AUG 15 2017

NEC045-165-160034-
/O.CAN.KCYS.SV.W.0110.000000T0000Z-170816T0030Z/
Dawes NE-Sioux NE-
624 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAWES AND EAST
CENTRAL SIOUX COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4227 10306 4204 10283 4203 10314 4210 10317
TIME...MOT...LOC 0024Z 263DEG 14KT 4205 10311 

$$

NEC013-160030-
/O.CON.KCYS.SV.W.0110.000000T0000Z-170816T0030Z/
Box Butte NE-
624 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL BOX BUTTE COUNTY...

At 624 PM MDT, a severe thunderstorm was located 9 miles east of
Kilpatrick Lake, or 12 miles west of Alliance, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of south
central Box Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 10306 4204 10283 4203 10314 4210 10317
TIME...MOT...LOC 0024Z 263DEG 14KT 4205 10311 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
786 
WWUS55 KCYS 160028
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
628 PM MDT TUE AUG 15 2017

NEC013-160038-
/O.EXP.KCYS.SV.W.0110.000000T0000Z-170816T0030Z/
Box Butte NE-
628 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX BUTTE COUNTY
WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4227 10306 4204 10283 4203 10314 4210 10317
TIME...MOT...LOC 0028Z 241DEG 14KT 4206 10310 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 15, 3:24 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Tue Aug 15 2017

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM MDT Tue Aug 15 2017

Shortwave trough currently across southeast Utah is fcsted to swing
northeastward through the evening.  Large scale ascent and
associated cooling/destabilization aloft is causing scattered to
numerous showers and storms to develop across southeast WY.  With
good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the
storms could be stronger with small hail across southeast WY.  Still
think that the best chance of more severe storms will be over the
southern Nebraska Panhandle in areas along I-80.  This is where
instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete
storm would have the potential of producing large hail.  The HRRR
has been consistent at showing widespread rain with embedded tstms
across areas much of the plains through the evening so have PoPs of
50-60 through 06Z.  The strong/severe storm threat will mostly
diminish by mid evening as the activity becomes more less discrete
and more multicell.

Precip chances will diminish after 06Z as the best large scale
ascent ahead of the shortwave moves eastward into central Nebraska.
Overnight fropa will usher in cooler temps for Wednesday with highs
dropping into the 70s over lower elevations.  The cool and stable
post frontal airmass will keep storm chances minimal over much of
the CWA.  Warming will occur on Thursday with dry westerly boundary
layer flow across southeast WY.  An isolated storm may develop in
the better instability to the east of the sfc trough across the
Panhandle.

.LONG TERM...(Thursday night through Tuesday)
Issued at 250 PM MDT Tue Aug 15 2017

Drier conditions are anticipated this weekend as the upper level
flow turns to the northwest behind a departing shortwave across
the northern Plains. This will allow for a nice warmup with
afternoon highs starting to climb into the 80s both Saturday and
Sunday. The upper level flow is progged to turn more to the
southwest early next week which will help draw some more moisture
into the area. This will make things tricky on precipitation and
cloud cover chances especially on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM MDT Tue Aug 15 2017

The main concern with this forecast package will be the timing of
the convection this afternoon.

Latest visible imagery was showing convection already developing
along the Laramie Range/Snowy Ranges, and between Rock Springs and
Wamsutter. This convection is progged to continue developing during
the course of the afternoon and move east-northeast at speeds at 15
to 20 kts. However, some of the stronger stronger storms may move in
a more easterly fashion. This convection should begin to affect the
CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see
some stronger convection, but the convection will probably be mainly
after 22Z. We will have to keep an eye on how things evolve today
and make adjustments as necessary. Most of the convection should
clear out by around sunset.

&&

.FIRE WEATHER...
Issued at 250 PM MDT Tue Aug 15 2017

Minimal fire weather concerns through Friday. We expect good chances
for showers and thunderstorms through this evening. Some of the
storms will produce brief heavy rain and wetting rains.  A warming
and drying trend will occur Thursday into this weekend.  Afternoon
humidities could drop down to 15-20 percent across portions of
southeast Wyoming by this weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 4:32 PM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
432 PM MDT Tue Aug 15 2017

NEZ002-095-096-WYZ101>119-162245-
Dawes-North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
432 PM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will be possible through the evening.
While the probability for severe storms is low, a few strong
storms will be capable of producing small hail, gusty winds, and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-162245-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
432 PM MDT Tue Aug 15 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected this afternoon into the
evening. A few severe storms will be possible with large hail and
gusty winds along with brief heavy rain. A Severe Thunderstorm
Watch is in effect through the evening for the southern Panhandle.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation may be needed from this afternoon into the
evening across the southern Panhandle.

In the hours before

Local storm report, Aug 15, 5:22 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     14 N KIMBALL            41.44N 103.66W
08/15/2017  E58 MPH          BANNER             NE   BROADCAST MEDIA

            ESTIMATED GUSTS 55-60 MPH.

&&

MJAMSKI
Special weather statement, Aug 15, 5:22 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT TUE AUG 15 2017

NEZ054-160000-
Kimball NE-
522 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 600 PM
MDT...

At 522 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kimball to near Pine Bluffs.
Movement was southeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Panorama Point around 540 PM MDT.
  Kimball around 550 PM MDT.
  Dix around 600 PM MDT.

Other locations impacted by these storms include Bushnell.

This includes Interstate 80 in Nebraska between mile markers 2 and
35.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4101 10339 4100 10405 4117 10405 4139 10380
      4139 10338
TIME...MOT...LOC 2322Z 315DEG 17KT 4139 10370 4111 10405

Rubin
Local storm report, Aug 15, 5:24 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             7 SE HARRISBURG         41.48N 103.64W
08/15/2017  M2.75 INCH       BANNER             NE   LAW ENFORCEMENT

&&

MJAMSKI
Local storm report, Aug 15, 5:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
529 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHEYENNE                41.15N 104.79W
08/15/2017  E0.50 INCH       LARAMIE            WY   PUBLIC

            HAIL WAS REPORTED AS DIME SIZE FROM 4 PM TO 410 PM.

&&

DDEAL
Special weather statement, Aug 15, 5:30 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT TUE AUG 15 2017

NEZ003-160015-
Box Butte NE-
530 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE COUNTY
UNTIL 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 20 miles northeast of Scottsbluff. This storm was
nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kilpatrick Lake around 615 PM MDT.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4211 10341 4216 10339 4214 10311 4201 10336
TIME...MOT...LOC 2330Z 291DEG 4KT 4208 10337

Rubin
Special weather statement, Aug 15, 5:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
540 PM MDT TUE AUG 15 2017

NEZ002-160030-
Dawes NE-
540 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Airport, or near Chadron, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Chadron around 555 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4269 10289 4281 10322 4298 10319 4299 10285
      4283 10285
TIME...MOT...LOC 2339Z 283DEG 16KT 4287 10311

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:23 PM MDTSpecial Weather StatementCYSMorrill52 min
Aug 14, 6:42 PM MDTSpecial Weather StatementCYSKimball33 min
Aug 15, 3:49 PM MDTSpecial Weather StatementCYSBanner41 min
Aug 15, 3:58 PM MDTSevere Thunderstorm WarningCYSBanner62 min
Aug 15, 4:55 PM MDTTornado Warning Tornado observedCYSBanner45 min
Aug 15, 5:04 PM MDTAreal Flood AdvisoryCYSBanner3 hr
Aug 15, 5:22 PM MDTSpecial Weather StatementCYSKimball38 min
Aug 15, 5:27 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball33 min
Aug 15, 5:30 PM MDTSpecial Weather StatementCYSBox Butte45 min
Aug 15, 5:38 PM MDTSevere Thunderstorm WarningCYSBanner36 min
Aug 15, 5:40 PM MDTSpecial Weather StatementCYSDawes50 min
Aug 15, 5:44 PM MDTTornado WarningCYSBanner, Cheyenne, Kimball46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.